Skip to main content Accessibility help
×
×
Home

Sharpened lower bounds for cut elimination

  • Samuel R. Buss (a1)

Abstract

We present sharpened lower bounds on the size of cut free proofs for first-order logic. Prior lower bounds for eliminating cuts from a proof established superexponential lower bounds as a stack of exponentials, with the height of the stack proportional to the maximum depth d of the formulas in the original proof. Our results remove the constant of proportionality, giving an exponential stack of height equal to dO(1). The proof method is based on more efficiently expressing the Gentzen–Solovay cut formulas as low depth formulas.

Copyright

References

Hide All
[1] Baaz, Matthias, and Leitsch, Alexander, On Skolemizations and proof complexity, Fundamenta Informaticae, vol. 20 (1994), pp. 353379.
[2] Baaz, Matthias, and Leitsch, Alexander, Cut normal forms and proof complexity, Annals of Pure and Applied Logic, vol. 97 (1999), pp. 127177.
[3] Baaz, Matthias, and Leitsch, Alexander, Fast cut-elimination by CERES, Proofs, categories and computations (Feferman, S. and Sieg, W., editors), College Publications, London, 2010, pp. 3149.
[4] Beckmann, Arnold and Buss, Samuel R., Corrected upper bounds for free-cut elimination, Theoretical Computer Science, vol. 412 (2011), no. 39, pp. 54335445.
[5] Buss, Samuel R., An introduction to proof theory, Handbook of proof theory (Buss, S. R., editor). North-Holland, 1998, pp. 178.
[6] Buss, Samuel R., Cut elimination in situ, typeset manuscript, 2011.
[7] Buss, Samuel R. and Johnson, Alan, The quantifier complexity of polynomial-size iterated definitions in first-order logic, Mathematical Logic Quarterly, vol. 56 (2010), no. 6, pp. 573590.
[8] Ferrante, Jeanne and Rackoff, Charles W., The computational complexity of logical theories, Lecture Notes in Mathematics, vol. 718, Springer Verlag, Berlin, 1979.
[9] Gentzen, Gerhard, Beweisbarkeit und Unbeweisbarkeit von Anfangsfällen der transfiniten Induktion in der reinen Zahlentheorie, Mathematische Annalen, vol. 119 (1943), pp. 140–161, English translation in [10], pp. 287, 308.
[10] Gentzen, Gerhard, Collected papers of Gerhard Gentzen, North-Holland, 1969, Edited by Szabo, M. E..
[11] Gerhardy, Philipp, Refined complexity analysis of cut elimination, Computer Science Logic 2003, Lecture Notes in Computer Science, vol. 2803, Springer Verlag, 2003, pp. 212225.
[12] Gerhardy, Philipp, The role of quantifier alternations in cut elimination, Notre Dame Journal of Formal Logic, vol. 46 (2005), no. 2, pp. 165, 171.
[13] Girard, Jean-Yves, Proof theory and logical complexity, Humantities Press, 1987.
[14] Nelson, Edward, Predicative arithmetic, Princeton University Press, 1986.
[15] Orevkov, V. P., Lower bounds for lengthening of proofs after cut-elimination, Journal of Soviet Mathematics, vol. 20 (1982), pp. 23372350. Original Russian version in Zapiski Nauchnykh Seminarov (L.O.M.I.) Steklov , vol. 88 (1979), pp. 137–162.
[16] Orevkov, V. P., Upper bound on the lengthening of proofs by cut elimination, Journal of Soviet Mathematics, vol. 34 (1986), pp. 18101819, Original Russian version in Zapiski Nauchnykh Seminarov [L.O.M.I.) Steklov , vol. 137 (1984), pp. 87–98.
[17] Orevkov, V. P., Applications of cut elimination to obtain estimates of proof lengths, Soviet Mathematics Doklady, vol. 36 (1988), pp. 292295, Original Russian version in Doklady Akademii Nauk , vol. 296 (1987), no. 3, pp. 539, 542.
[18] Paris, J. B. and Dimitracopoulos, C., A note on the undefinability of cuts, this Journal, vol. 48 (1983), no. 3, pp. 564, 569.
[19] Pudlák, Pavel, The lengths of proofs, Handbook of proof theory (Buss, S. R., editor), Elsevier, North-Holland, 1998, pp. 547637.
[20] Solovay, Robert M., Letter to P. Hajek, 08 1976.
[21] Statman, Richard, Lower bounds on Herbrand's theorem, Proceedings of the American Mathematical Society, vol. 75 (1979), no. 1, pp. 104107.
[22] Statman, Richard, Speed-up by theories with infinite models, Proceedings of the American Mathematical Society, vol. 81 (1981), pp. 465469.
[23] Troelstra, Anne S. and Schwichtenberg, Helmut, Basic proof theory, 2nd ed., Tracts in Theoretical Computer Science, vol. 43, Cambridge University Press, Cambridge, 2000.
[24] Yessenin-Volpin, A. S., The ultra-intuitionistic criticism and the antitraditional program for foundations of mathematics, Intuitionism and proof theory (Kino, A., Myhill, J., and Vesley, R. E., editors). North-Holland, 1970, pp. 145.
[25] Zhang, Wenhui, Cut elimination and automatic proof procedures, Theoretical Computer Science, vol. 91 (1991), pp. 265284.
[26] Zhang, Wenhui, Depth of proofs, depth of cut-formulas, and complexity of cut formulas, Theoretical Computer Science, vol. 129 (1994), pp. 193206.
[27] Zhang, Wenhui, Structure of proofs and the complexity of cut elimination, Theoretical Computer Science, vol. 353 (2006), pp. 6370.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed